High Wind, Finney
- When
- April 19, 11:38 PM CST
- Where
- Finney forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Strong winds were found across portions of western Kansas on 04/20/2023.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Strong winds were found across portions of western Kansas on 04/20/2023.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 19, 11:05 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1205 AM CDT Thu Apr 20 2023 ...Updated Aviation... .UPDATE... Issued at 700 PM CDT Wed Apr 19 2023 Surface analysis showed the expected intense cold front racing down the Colorado high plains, with Akron and Limon both reporting a gust of 61 mph over the past hour. Areas cameras and reports indicate widespread dust with this density current, a problem that will probably only get worse as the north winds rake over the core of the D4 drought through midnight. Opted to proactively issue a dust advisory through 1 am for the western CWA along with WFO Goodland. Will need to watch observations carefully for 1/4 mile visibility and if a dust storm warning will be required. Increased the amount of dust in the grids, with wind gusts of 60 mph probable, especially along the preferred US 83 corridor (Scott City, Garden City, Liberal). Observations adjacent to Oklahoma also show strong red fleg criteria being met at 7 pm, with relative humidity of 3-6% from Elkhart all the way to Medicine Lodge. The red flag warning is set to expire in 2 hours at 9 pm, but an extension may be required until humidity climbs above 15% with the cold front. && .SHORT TERM...(This evening through Thursday night) Issued at 111 PM CDT Wed Apr 19 2023 Right now the warm sector is south of the FA with a boundary located across the Texas panhandle. This boundary has been slow to retreat north as a warm front as eventual lee cyclogenesis occurs. Will keep the Red Flag going for the southern counties, however, it has been delayed until that boundary moves north. Anyway, the rest of the FA will be dryslotted this afternoon and tonight. Dry conditions are expected through mid evening. There will be two areas to watch for potential precipitation, both on the edges of the FA. The first is across the Interstate 70 corridor late tonight. The second is across the eastern zones as the cold front eventually comes zipping down with the potential for some precipitation along it. Speaking of, still expecting the strong cold front to move across the region late tonight. There should be an hour or two of an isallobaric response where 45-55 kt wind gusts may be possible. As such, have upgrade to a High Wind Warning and expanded the warning area to include much of the FA. As we have seen countless times before, blowing dust and reduced vis will be possible. Dust potential is both indicated in the air quality model that NOAA runs as well as old versions of the RRFS. Will continue with patchy to areas of blowing dust in the wx grids through the overnight period. Just note that there may be travel hazards through the overnight period. Confidence on this is moderate at best, so this will have to be monitored in the future. Cooler post-frontal conditions are expected Friday. Highs should primarily be in the 60s. Afternoon relative humidity is expected to bottom out in the 10 to 15 percent range, so burning is discouraged given the continued dry and drought conditions. .LONG TERM...(Friday through Wednesday) Issued at 111 PM CDT Wed Apr 19 2023 Still looking for lows around freezing for the northwest counties Friday morning. Another freeze or even hard freeze looks fairly likely for Saturday morning. Freeze headlines may be needed in the future. Otherwise, the weekend is shaping up to be fairly cool with highs only in the 50s. Beyond that, do have some good news in that the long range models are still indicating precipitation potential next business week. Hopefully this system doesn't miss us like all the others have. Something to watch for sure. We need a break (aka some rain around here). && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1200 AM CDT Thu Apr 20 2023 Blowing dust and strong winds will highlight the first portion of the TAF cycle as a cold front moves through western Kansas. The dust will likely affect all the airport terminals through 08-09Z and the strong winds will be from 20-30 kts with occasional gusts as high as 50 kts through 12Z. As a result IFR to potential LIFR flight categories will be possible due to the blowing dust. After 12Z the winds will remain breezy at 15-25 kts through the day and VFR flight categories will be the case. Winds should relax after 00Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 41 66 35 64 / 20 0 20 10 GCK 36 62 31 62 / 10 0 10 10 EHA 35 64 32 64 / 0 0 20 10 LBL 36 65 33 65 / 0 0 20 10 HYS 42 67 34 61 / 40 0 10 10 P28 49 73 44 67 / 20 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 AM CDT /5 AM MDT/ early this morning for KSZ030-031-043>046-061>066-074>081-084>090. Blowing Dust Advisory until 1 AM CDT /midnight MDT/ early this morning for KSZ043>045-061>064-074>080-084>089. && UPDATE...Turner SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 532 AM CDT Wed Apr 19 2023 KSZ030-031-043>046-061>066-074>081-084>090-201045- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 532 AM CDT Wed Apr 19 2023 /432 AM MDT Wed Apr 19 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Critical fire weather conditions will develop south of a polar front this afternoon, mainly south of a Johnson to Montezuma to Medicine Lodge line. In this region, relative humidity will fall to 10 percent or less with increasing southwest wind to 20 to 30 mph from late this afternoon through early this evening. Later tonight, high winds are forecast to develop behind an intense cold front. Northwest winds are expected to range from 30 to 40 mph sustained with gusts at or close to 60 mph at times. A High Wind Watch is in effect for much of southwest Kansas and all of west central Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Near critical to possibly critical fire weather conditions will develop once again on Thursday as wind direction becomes west- northwest at speeds of 20 to 30 mph. An extremely dry airmass will move in from Colorado resulting in afternoon relative humidity 15 to 20 percent, if not lower. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed at this time as primary severe weather risk will be east and northeast of the Dodge City forecast area.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 AM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM NON-TSTM WND GST 4 NW PIERCEVILLE 37.93N 100.72W
04/19/2023 M67 MPH FINNEY KS ASOS
&&The national radar mosaic for the moment the first event began.
8 high wind, 1 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095449, 1095457, 1095452, 1095451, 1095458, 1095453, 1095455, 1095456, 1095459.